Statins need no introduction. About 1 billion people worldwide take them, and they are popular for many reasons, including easy of use, minimal side effects and outstanding clinical benefits, including the fact that they can reduce the risk for cardiovascular events by 30% or more.
One question that remains, however, is whether statin treatment is appropriate for young diabetes patients, for those at low cardiovascular risk or for those on courses of other drugs. The American Heart Association has therefore issued a new scientific statement on how to manage drug-drug interactions (DDI) in patients receiving statins and other heart-disease medications.
Although most of these drug interactions were known before, this statement should help clinicians understand the benefits and risks of concomitant medications, as well as the mechanism, magnitude and potential consequences of any given DDI.
This will not only optimize patient safety, it will also help hold down rapidly rising healthcare costs by avoiding unnecessary and potentially expensive adverse reactions.
For instance, simvastatin co-administration with amlodipine may significantly increase the plasma concentrations of simvastatin and its active metabolite, and increase the risk of statin-induced myopathy. Patients receiving therapy with lovastatin, simvastatin, or red yeast rice (which contains lovastatin) should therefore be advised to avoid grapefruit and grapefruit juice, due to additive effects, which can increase risk of liver damage.
Altogether, a total of 233 drugs are known to interact with red yeast rice. 58 of these are classed as major drug interactions, 174 as moderate and 1 as minor. These interactions can raise the risk of serious side effects such as nerve damage, so a dose adjustment or more frequent monitoring may be required.
All patients receiving statin therapy should, as a matter of course, promptly report to their doctor any unexplained muscle pain, tenderness or weakness, particularly if accompanied by fever, malaise and/or dark-colored urine. And it should go without saying that THEY SHOULD NOT STOP USING ANY MEDICATIONS WITHOUT FIRST TALKING TO THEIR DOCTOR.